Colorado, 2021

Hail in Colorado, May 28, 2021

May 28, 2021 · NWS PUB · 1 event in 1 county or zone

Isolated thunderstorms occurred on this day, mainly staying confined to the higher terrain. However, a few storms moved away and into adjacent locations, and with a stronger storm producing one inch hail across the Pikes Peak Region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Isolated thunderstorms occurred on this day, mainly staying confined to the higher terrain. However, a few storms moved away and into adjacent locations, and with a stronger storm producing one inch hail across the Pikes Peak Region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 2:10 PM MST, 5 hours 8 minutes earlier.

Area forecast discussion, May 28, 2:10 PM MST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
310 PM MDT Fri May 28 2021

.SHORT TERM...(This evening through Saturday)
Issued at 305 PM MDT Fri May 28 2021

Currently...satellite imagery and radar show isolated thunderstorms
developing off the southern Sangre de Cristo range, east into the
Raton Mesa this afternoon.  Satellite imagery also shows robust
cumulus fields over the Mountains, and into the Pikes Peak region. A
few weak radar returns are showing up near Pikes Peak.  Temperatures
have warmed nicely, with 70s to mid 80s across the region.  Winds
are southeasterly across the Plains, which has help keep moisture
pooled up there.  Dewpoints are currently running in the upper 40s
to lower 50s.

Rest of today...thunderstorms are expected to remain confined to
near the New Mexico border this afternoon.  CAPE values are rather
high across this area, at around 1500 j/kg.  Shear is weak and
westerly.  The potential exists for storms to become near severe
off the Raton Mesa over Las Animas County.  Hail could briefly
approach one inch in diameter and wind gusts near 60 mph are
possible with stronger storms.  Elsewhere, storms are expected to
remain sub-severe at this time, with gusty outflow wind to near
50 mph, especially over the Pikes Peak region.

Tonight...thunderstorms along the New Mexico border should dissipate
and track southeastward this evening with the loss of day time
heating.  Up north, any cells that develop will also quickly
dissipate this evening.  Dry conditions are expected overnight.  At
the surface, lee cyclogenesis is forecast to strengthen across the
Plains, which will draw deeper moisture northward across the Plains.
Dewpoints are forecast to remain in the 50s with southeasterly flow
level flow.  This will help keep temperatures mild, with lows in the
mid to upper 50s.  The san Luis Valley is expected to fall into the
upper 30s to lower 40s.

Saturday...severe weather is looking likely across the Plains. Upper
level shortwave ridging is forecast to shift across Colorado and
into western Kansas through the afternoon.  A strong embedded upper
disturbance will also shift east under the ridge by the afternoon.
At the surface, the lee cyclone is forecast to strengthen and shift
northeastward throughout the day.  Currently, there is a bit of
uncertainty as to where the cyclone will set up; a few CAM solutions
have the low near Pueblo, while a fe have it up near Limon.
Currently prefer the more southerly solutions given the majority of
high-res guidance follows this, as well as the coarser resolution
models.  Low level southerly flow will continue to pull moisture
northward across the Plains.  Dewpoints are forecast to remain
steady or rise slightly into the upper 50s across the far Eastern
Plains by afternoon.  MLCAPE values are forecast to rise in excess
of 1500 j/kg by early afternoon.  0-6 km shear is also forecast to
strengthen to near 35 kts by early afternoon.  With the more
southerly surface low track, low level winds should draw more
easterly along and north of Highway 50.  Expect thunderstorms to
develop from the Palmer Divide, southeast toward Baca County by mid
afternoon.  Given the parameters, large hail, to 2 inches in
diameter, strong winds in excess of 60 mph and locally heavy
rainfall will also be possible.  Areas along and north of Highway
50s, from Pueblo, southeast towards Springfield, will have the best
wind profiles for rotating updrafts.  Given the east to southeast
surface winds, this area may also see the greatest potential for a
tornado or two during the afternoon. Mozley

.LONG TERM...(Saturday night through Friday)
Issued at 305 PM MDT Fri May 28 2021

...Scattered strong to severe thunderstorms possible throughout the
late hours of the evening over the eastern plains. Large hail of up
to 2" in diameter, along with strong and gusty winds of 70 mph or
greater, and even a few isolated tornadoes are possible with some of
these storms. There will still be a slight chance of severe
thunderstorms for Saturday night as well...

Saturday evening through Sunday morning...

The region will be under a ridge with troughing beginning to take
shape upstream over California, which will help to advect moisture
in the mid to upper levels from the southwest over Colorado.
Meanwhile downstream, a low located to the northeast over southern
Canada and a trough to the southeast over the deep south will result
in splitting and diffluence aloft over the area, and therefore the
atmosphere will become primed for possible strong to severe
thunderstorm development later in the day and into the evening,
especially over the eastern plains, once the capping deteriorates.
CAPE values will be the highest right around 00Z over the counties
of Bent and western Kiowa, with some models showing values of most
unstable CAPE close to 4000 J/kg and LI values of -8, therefore
there could potentially be severe thunderstorms over these
locations. Helicity values do appear to be very low so the biggest
threat would be large hail and strong winds accompanying these
storms, although with some models displaying high bulk shear values
of 60 to 70 kts, and the NAM12 producing high SIG TOR parameter
values of around 2, so a few isolated tornadoes cannot be ruled out.
Most likely area for these to occur would be over the eastern plains
and up to the Kansas border up until around 03Z on Sunday. Soundings
do indicate that there is a pretty good inverted V with skinny CAPE,
so the potential also exists that there could be some very strong
downdrafts and microbursts could become a hazard as well. The HRRR
is picking up on a possible MCV developing over Las Animas around
00Z, and then producing a very strong outflow of possibly greater
than 60 kts (69 mph), which could be affecting the counties of Baca,
Bent, and Otero to the north. Some strong storms could also develop
over the Sangre de Cristo and Wet Mountains, as well as the Rampart
Range earlier in the afternoon around 19Z, and these could become
severe as well as they move out over the plains along the I-25
corridor. Most of the stronger to severe thunderstorms should begin
to weaken after around 9pm as the environment begins to stabilize
more with the absence of surface heating, however, the risk of
thunderstorms will continue throughout the night with enough
diffluence aloft still in place and cyclogenesis taking place over
southeastern Colorado. Skies will remain mostly cloudy overnight.
Winds will generally be light and variable for most locations,
although with they will begin to increase during the evening over
the eastern plains and become strong and gusty out of the south,
then shifting more SE and weakening by early Sunday morning. High
temperatures on Saturday will be fairly mild for most locations
until clouds increase, and then fall to right around the seasonal
average for perhaps slightly above with such an extensive cloud
cover over much of the CWA.

Sunday afternoon through Monday night...

As the cyclogenesis continues with the low propagating a little
further south over NE New Mexico, it will begin to usher in more
moisture that will be wrapped around on the backside of the
deformation zone, right over much of the plains and overrunning
occuring as far west as the San Juan Mountains, therefore it looks
to be very possible that most of the CWA will experience periods of
rainshowers with embedded thunderstorms throughout much of the day
on Sunday, especially later in the afternoon and evening hours.
Lower levels will become more saturated with higher dewpoints
extending westward up to the I-25 corridor, with a dryline setting
up to the south and east and the forcing could allow for a better
chance of thunderstorms along this boundary as well. Most of the
instability will have shifted back to the western CWA and there
could potentially be some strong to severe thunderstorms over the
central mountains later in the afternoon as forcing and lapse rates
appear to be more favorable in these areas. Main threat for this
reason will be flooding over the burn scars potentially, especially
if some of these storms become stationary. On Monday, the very
positively tilted axis in the long wave trough over the southwestern
US is going to cause the low to become cutoff south of California,
which will help to keep the surface low remaining in place over New
Mexico into Monday, and this will allow for a very similar setup for
more continuous showers and thunderstorms possible over much of the
CWA. There will be cooler temperatures advected in from the north
over the plains, so this, along with extensive could coverage, will
keep max temperatures well below the seasonal average, by as much as
25 degrees in some locations. This cooler air at the surface could
also help to enhance overrunning, yet the lower levels will also be
much more stable and therefore most of the showery precipitation
will be on the light side, and continue throughout the night. Also,
with snow levels dropping on Monday as colder air moves in, peaks
above 10,500 feet could get anywhere from a dusting to a few inches
of new snowfall. Lows for Monday night will be cooler as well, and
slightly below the seasonal average for most locations, from the 40s
over the plains, to the upper 20s and 30s for high country.

Tuesday through Wednesday...

The surface low will begin to exit the region by early Tuesday
morning and allow for clearing to finally take place for most
locations throughout the morning. Afternoon thunderstorms will
develop later in the day over the mountains with some residual
moisture and the long wave trough axis still overhead. The U/L
cutoff low over the southwest will eventually detach itself from the
trough and allow it to begin to fill and shift further eastward on
Wednesday, although with a jet maxima upstream over the Dakotas, and
a sharply positive tilted axis, this will still put southeastern
Colorado in the divergent quadrant, so thunderstorms look to develop
over the mountains during the afternoon. The ECMWF is showing that
there could also be some convection over the far eastern plains in
the evening as a dryline sets ups from the trough right along the
Colorado/Kansas border, although the GFS keeps the boundary much
further south with a quicker propagation time of the trough moving
southeastward. So depending on which model holds true, will
determine if the far eastern plains possibly get strong to severe
thunderstorms later in the evening on Wednesday.

Thursday through Friday...

The deterministic models and ensembles are in fair good agreement
that a ridge will begin to build back in over the region with much
warmer temperatures returning, back to the seasonal average or even
slightly above for many locations. Due to there being enough
instability for the U/L cutoff low remaining off the coast of
southern California and feeding up a substantial amount of mid level
moisture from the south over the region due to this, there will
still exist the chance of afternoon and evening thunderstorm
development. Most of these storms will be confined to the
mountainous areas of the CWA, but some could develop over the plains
as well, especially on Thursday.  Steward

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 305 PM MDT Fri May 28 2021

KALS...VFR conditions through the next 24 hours.  A few
thunderstorms will remain possible over southern portions of the San
Luis Valley this afternoon, but confidence in one hitting the
terminal is low.  Another round of afternoon thunderstorms is
possible Saturday.

KCOS...an isolated thunderstorm will remain possible through this
evening at the terminal.  Southeasterly winds are expected into this
evening, becoming northerly overnight.  More widespread
thunderstorms are forecast for Saturday afternoon, with reduced VIS
and CIGS expected.

KPUB...VFR conditions through Saturday morning.  Winds are forecast
to be southeasterly this afternoon, and turn northerly overnight.
Widespread thunderstorms are forecast for Saturday with reduced VIS
and CIGS expected.  Mozley

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...STEWARD
AVIATION...MOZLEY
Hazardous weather outlook, May 28, 10:28 AM MST, 8 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1128 AM MDT Fri May 28 2021

COZ058>089-093>099-291730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1128 AM MDT Fri May 28 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are expected through this
evening, mainly over the San Juan and southern Sangre de Cristo
Mountains, southern portions of the San Luis Valley, and the Raton
Mesa region. Gusty, outflow winds to near 50 mph are possible,
along with small hail to half an inch in diameter.

A couple of thunderstorms may be possible this afternoon into the
evening over the Palmer Divide. Gusty outflow winds to near 50 mph
would be the main thunderstorm risk with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few severe thunderstorms will be possible across the southeast
mountains and plains on Saturday. Large hail up to 1.5 inches in
diameter and wind gusts over 60 mph will be the primary storm
risks. Should a strong storm impact the burn scars, localized
flash flooding will be possible.

A wetter pattern will return to southern colorado for Sunday and
Monday with a good chance for showers and thunderstorms across all
of the region both days. One or two strong storms will be
possible across the southeast mountains on Sunday, with hail to
near 1 inch in diameter, locally heavy rainfall and lightning the
primary storm risks. Elsewhere, locally heavy rainfall will be
the primary concern. Burn scars will be particularly vulnerable to
the risk of flash flood risk on Sunday.

Monday will be cooler with the potential for widespread showers
and afternoon thunderstorms in and near the mountains. Snow levels
will drop to around 10000 feet Sunday night through Monday night,
and the higher elevations of the mountains could see a few inches
of heavy wet snow through Monday night. Once again, burn scars
will be vulnerable to flash flooding if stronger storms can impact
these areas.

Drier weather will return for most of next week though isolated to
scattered thunderstorms will be possible each day in and near the
mountains. Lightning, gusty winds up to 40 mph and spotty moderate
to heavy rainfall will be possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening near the New Mexico border.

88/88

In the hours before

Special weather statement, May 28, 1:46 PM MST, 5 hours 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
246 PM MDT Fri May 28 2021

COZ088-094-282115-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
246 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 315 PM MDT...

At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Trinchera, or 28 miles north of Des Moines, moving
northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Branson and Trinchera.

LAT...LON 3722 10419 3741 10391 3709 10359 3700 10388
      3699 10398
TIME...MOT...LOC 2046Z 234DEG 10KT 3716 10398

kam
Special weather statement, May 28, 2:04 PM MST, 5 hours 14 minutes before
Special Weather Statement
National Weather Service Pueblo CO
304 PM MDT Fri May 28 2021

COZ088-093-094-282145-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
304 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO AND CENTRAL
LAS ANIMAS COUNTIES UNTIL 345 PM MDT...

At 304 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Thatcher, or 42 miles northeast of Trinidad,
moving northwest at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Otero
and central Las Animas Counties.

LAT...LON 3740 10359 3728 10373 3739 10413 3766 10389
TIME...MOT...LOC 2104Z 116DEG 17KT 3740 10380

kam
Special weather statement, May 28, 3:22 PM MST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Pueblo CO
422 PM MDT Fri May 28 2021

COZ093-094-282245-
Eastern Las Animas County CO-La Junta Vicinity/Otero County CO-
422 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN LAS ANIMAS COUNTIES UNTIL 445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Higbee, or 24 miles south of North La Junta,
moving east at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Otero
and northeastern Las Animas Counties.

LAT...LON 3755 10363 3765 10367 3780 10348 3755 10336
TIME...MOT...LOC 2222Z 248DEG 5KT 3763 10359

Hodanish/CSS
Special weather statement, May 28, 6:17 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
717 PM MDT Fri May 28 2021

COZ081-290145-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
717 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TELLER AND
NORTHWESTERN EL PASO COUNTIES UNTIL 745 PM MDT...

At 716 PM MDT, Doppler radar was tracking a strong thunderstorm near
Woodland Park, or 23 miles northwest of Colorado Springs, moving east
at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park and Crystola.

LAT...LON 3893 10498 3901 10524 3909 10523 3913 10502
      3913 10498
TIME...MOT...LOC 0116Z 271DEG 8KT 3904 10517

Hodanish/CSS
Special weather statement, May 28, 6:20 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Pueblo CO
720 PM MDT Fri May 28 2021

COZ085-290200-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
720 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EL PASO COUNTY
UNTIL 800 PM MDT...

At 720 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Fountain, or 17 miles southeast of Colorado Springs,
moving east at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hanover.

LAT...LON 3867 10464 3874 10459 3870 10435 3854 10446
TIME...MOT...LOC 0120Z 286DEG 8KT 3868 10457

Hodanish/CSS
Special weather statement, May 28, 7:15 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Pueblo CO
815 PM MDT Fri May 28 2021

COZ085-290245-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
815 PM MDT Fri May 28 2021

...SPECIAL WEATHER STATEMENT...

At 814 PM MDT, trained weather spotters reported a strong
thunderstorm near Fountain, or 13 miles southeast of Colorado
Springs, moving east at 15 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Fountain, Security-Widefield and Hanover.

LAT...LON 3866 10475 3874 10469 3878 10437 3858 10453
TIME...MOT...LOC 0214Z 278DEG 14KT 3869 10465

Hodanish

The radar

The Pueblo radar (KPUX), 51 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, El Paso

When
May 28, 7:18 PM MST to 7:21 PM MST
Where
El Paso County, 0.88 mi NE of Fountain
Measured
1 in hail
Reported by
NWS Employee
Coordinates
38.690, -104.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963172.